Alert archive / Louisiana / Special Marine Warnings in 2016

Special Marine Warning 310, NWS New Orleans, LA

June 17, 2016

NWS New Orleans, LA issued this special marine warning at Jun 17, 2016, 11:12 PM CDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 11:12 PM CDT (04:12 UTC)
Expired
Jun 18, 2016, 12:45 AM CDT
In force
93 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WHUS54 KLIX 180412
SMWLIX
GMZ550-552-555-570-572-575-180545-
/O.NEW.KLIX.MA.W.0310.160618T0412Z-160618T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
  MISSISSIPPI RIVER OUT 20 NM...
  COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA
  OUT 20 NM...
  COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
  MISSISSIPPI RIVER FROM 20 TO 60 NM...
  COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
  RIVER LA FROM 20 TO 60 NM...
  COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT
  FOURCHON LOUISIANA FROM 20 TO 60 NM...
  COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
  PORT FOURCHON LOUISIANA OUT 20 NM...

* UNTIL 1245 AM CDT

* AT 1111 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 NM SOUTHEAST OF BARATARIA BAY TO NEAR SOUTHWEST
  PASS OF MISSISSIPPI RIVER TO 68 NM SOUTHEAST OF PILOTTOWN...MOVING
  SOUTHWEST AT 25 KNOTS.

  HAZARD...WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...SMALL CRAFT COULD BE DAMAGED IN BRIEFLY HIGHER WINDS AND 
           SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  TIMBALIER BAY...GRAND ISLE...TIMBALIER ISLAND...BARATARIA BAY...
  TERREBONNE BAY AND SOUTHWEST PASS OF MISSISSIPPI RIVER.

LAT...LON 2850 8814 2809 8860 2834 8984 2911 9071
      2937 9049 2932 9048 2922 9040 2953 8996
      2953 8995 2951 8998 2952 8996 2950 8995
      2950 8997 2949 9000 2942 8974 2942 8975
      2937 8982 2904 8931 2908 8854 2851 8813
TIME...MOT...LOC 0411Z 033DEG 26KT 2930 8979 2899 8936 2872 8804 

HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special marine warning went out at Jun 17, 3:50 PM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 17, 3:50 PM CDT, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
350 PM CDT FRI JUN 17 2016

.SYNOPSIS...
Latest surface analysis continue to show a ridge of high pressure
from the Florida Straits to northwest Gulf of Mexico. West flow
was present across the south half of Louisiana and Southern
Mississippi this afternoon. Surface dewpoint readings were
70 to 72 across Southwest Mississippi and East Central Louisiana
and 75 to 79 across the Mississippi Coast, River Parishes and
south of the tidal lakes. Warm temperatures along with these
dewpoint readings have pushed heat index values up to 105 to 110
south of tidal lakes and Mississippi Caost...100 to 105 across
Southwest Mississippi and around Baton Rouge. A 1006mb surface low
was located over South Carolina with cold front extending west to
Memphis. Regional radars indicated convection strong to severe
from along and ahead of the frontal zone.

Latest upper air analysis showed a trough axis from the North
Carolina coast to North Mississippi and ridge axis from Texas to
the western parts of the Great Lakes.

&&

.DISCUSSION...

With the upper level ridge will continue to expand northeast to
east from Central Plains to Mid Atlatic States through the
weekend. Upper level trough axis will push south through this
evening, overnight and Saturday. HRRR model guidance continue some
pre-frontal convection over the Mississippi coast this evening
breaking heat. With the frontal zone pushing down, will maintain
rain chances after midnight. Frontal zones will slow through
Saturday but yield near normal rain chances across the forecast
area. Increased cloud cover and convection will hamper heat index
values from rising to dangerous levels.

Frontal zone will continue to push through the forecast area
Saturday night and a slight decrease to dewpoint readings across
the north zones Sunday morning and day period. However, the
frontal zone will linger across the Louisiana coastal water and
maintaining slightly high rain chances across the south zones on
Monday

&&

.AVIATION...

VFR conditions will prevail through the forecast period.  The
biggest issue is the possibility of convection impacting the
terminals for brief periods of time as a cold front approaches from
the north.  Short range models continue to indicate a band of
convection possibly impacting KGPT...KASD...and KNEW around 00z.
Have kept in VCTS wording to reflect this risk through around 03z.
As the cold front moves through tomorrow, additional convection
could redevelop.  Once again, VCTS wording has been placed to
reflect the risk.  If a storm looks to threaten a terminal, a tempo
group will be added reflecting the expected conditions.  At worst, a
brief period of IFR and LIFR visibilities due to heavy rain and some
gusty winds can be expected when the storms roll through. 32

&&

.MARINE...

Small Craft Exercise Caution flags are once again in effect for the
overnight hours for the coastal waters east of the Mississippi River
due to another expected coastal low level jet developing.  Westerly
winds of 15 to 20 knots should peak during the late night hours and
then quickly die off around sunrise as the nocturnal jet dissipates.
Winds should turn more variable tomorrow as a cold front moves
through, and expect to see easterly winds in place across all of the
waters by Sunday in the wake of the front.  As high pressure settles
in from the north, the pressure gradient should tighten up a bit
over the forecast area resulting in increased easterly winds of 15
to 20 knots from Sunday afternoon through Monday morning.  The
gradient over the northern Gulf will relax Monday afternoon as the
high becomes further centered over the region, and expect to see
lighter east-southeast flow of 10 knots or less take hold Monday
night and remain in place through Tuesday. 32

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  96  75  92  72 /  30  30  50  20
BTR  96  75  93  73 /  10  20  50  30
ASD  95  78  93  74 /  10  30  50  30
MSY  95  79  92  76 /  10  30  50  40
GPT  96  79  92  75 /  20  30  50  30
PQL  96  77  91  75 /  20  30  50  30

&&

.LIX Watches/Warnings/Advisories...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-040-
     046>050-056>072.

GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, Jun 17, 7:08 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
708 PM CDT FRI JUN 17 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-181215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
708 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...PRIMARILY OVER
THE MISSISSIPPI COASTAL COUNTIES AND ADJACENT COASTAL WATERS. A
FEW STORMS COULD BE STRONG AND PRODUCE BRIEF TORRENTIAL
RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD PRODUCE MINOR RELIEF
FROM THE OPPRESSIVELY HOT CONDITIONS SATURDAY WITH ADDITIONAL
COOLING ON SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY. A FEW THUNDERSTORMS EACH DAY COULD BECOME STRONG
AND PRODUCE BRIEF TORRENTIAL RAINFALL...GUSTY WINDS AND FREQUENT
LIGHTNING WITH THE GREATEST THREAT OVER COASTAL AREAS AND COASTAL
WATERS. WATERSPOUTS WILL ALSO BE POSSIBLE OVER THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 17, 6:44 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
644 PM CDT FRI JUN 17 2016

MSZ081-082-180045-
JACKSON MS-HARRISON MS-
644 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARRISON AND JACKSON COUNTIES
UNTIL 745 PM CDT...

AT 639 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG GUST FRONT ALONG
A LINE EXTENDING FROM NEAR NEW AUGUSTA TO NEAR LEAKESVILLE TO I65
AND AL 225. MOVEMENT WAS SOUTH AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE ALONG THE GUST FRONT. IN
ADDITION...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE FROM THE NORTH
AND BE CAPABLE OF PRODUCING ADDITIONAL STRONG WINDS ALONG WITH BRIEF
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...OCEAN SPRINGS...LONG BEACH...MOSS POINT...
ST. MARTIN...ESCATAWPA...GAUTIER...D'IBERVILLE...GULF HILLS...
SAUCIER...BIG POINT...HELENA...WADE...LATIMER...GULF PARK ESTATES...
LYMAN...VANCLEAVE...HICKORY HILLS AND HURLEY.

LAT...LON 3036 8845 3032 8847 3037 8859 3034 8870
      3037 8882 3043 8885 3043 8899 3042 8901
      3040 8886 3030 8929 3036 8928 3038 8934
      3065 8934 3065 8924 3068 8924 3068 8889
      3074 8888 3074 8841 3035 8839
TIME...MOT...LOC 2339Z 005DEG 27KT 3117 8910 3108 8856 3096 8788

7/ARM
Local storm report, Jun 17, 8:19 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
819 PM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     OCEAN SPRINGS           30.41N 88.80W
06/17/2016                   JACKSON            MS   911 CALL CENTER

            COUNTY 911 DISPATCH RECEIVED SEVERAL REPORTS OF TREES AND
            POWERLINES DOWNED ACROSS OCEAN SPRINGS.

&&

MEFFERSO
Special weather statement, Jun 17, 8:30 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 PM CDT FRI JUN 17 2016

LAZ039-040-062-071-072-MSZ077-080-180230-
SOUTHERN TANGIPAHOA LA-NORTHERN TANGIPAHOA LA-WASHINGTON LA-
ORLEANS LA-ST. TAMMANY LA-PEARL RIVER MS-HANCOCK MS-
830 PM CDT FRI JUN 17 2016

...SPECIAL WEATHER STATEMENT...

AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG GUST FRONT ALONG
A LINE EXTENDING FROM NEAR FRANKLINTON TO SHORELINE PARK. MOVEMENT
WAS SOUTHWEST AT 25 MPH.

WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SLIDELL...HAMMOND...PICAYUNE...BAY ST. LOUIS...COVINGTON...
WAVELAND...FRANKLINTON...DIAMONDHEAD...PEARL RIVER...ABITA SPRINGS...
MADISONVILLE...FOLSOM...SUN...ROBERT...BUSH...ENON...
STENNIS SPACE CENTER...LACOMBE...SHORELINE PARK AND LAKE CATHERINE.

LAT...LON 3031 8933 3015 8959 3015 8961 3016 8962
      3017 8958 3018 8975 3015 8963 3006 8973
      3002 8972 3013 8990 3022 8985 3025 8987
      3026 8998 3030 8999 3036 9008 3039 9019
      3037 9023 3057 9051 3090 9009
TIME...MOT...LOC 0129Z 043DEG 23KT 3081 9008 3032 8944
Special weather statement, Jun 17, 10:10 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 PM CDT FRI JUN 17 2016

LAZ057>063-067>069-180415-
UPPER LAFOURCHE LA-UPPER JEFFERSON LA-UPPER PLAQUEMINES LA-
LOWER JEFFERSON LA-LOWER PLAQUEMINES LA-ST. CHARLES LA-
LOWER LAFOURCHE LA-ORLEANS LA-ST. JOHN THE BAPTIST LA-ST. JAMES LA-
1010 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR LAFOURCHE...ST. CHARLES...
SOUTHWESTERN ORLEANS...SOUTHERN ST. JAMES...ST. JOHN THE BAPTIST...
NORTHWESTERN PLAQUEMINES AND JEFFERSON PARISHES UNTIL 1115 PM CDT...

AT 1010 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM METAIRIE TO NEAR PORT SULPHUR. MOVEMENT
WAS SOUTHWEST AT 30 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW ORLEANS...HAHNVILLE...RESERVE...GALLIANO...MARRERO...
BELLE CHASSE...METAIRIE...HARVEY...CUT OFF...LAPLACE...AVONDALE...
PORT SULPHUR...TIMBERLANE...LAROSE...JEFFERSON...GRETNA...HARAHAN...
WESTWEGO...GRAMERCY AND LUTCHER.

LAT...LON 3000 9093 3016 9043 3006 9038 3003 9011
      2962 8964 2961 8974 2946 8956 2931 8984
      2940 8977 2946 8981 2948 9001 2931 8997
      2932 9000 2935 9008 2929 8995 2929 8994
      2911 9016
TIME...MOT...LOC 0310Z 053DEG 27KT 2999 9020 2953 8963

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:58 PM CDTSpecial Marine WarningLIX2 hr
Jun 17, 8:30 PM CDTSpecial Weather StatementLIXSaint Tammany, Tangipahoa, Washington60 min
Jun 17, 9:14 PM CDTSpecial Marine WarningLIX61 min
Jun 17, 9:40 PM CDTSpecial Marine WarningLIX95 min
Jun 17, 10:10 PM CDTSpecial Weather StatementLIXJefferson, Lafourche, Saint Charles, Saint James65 min
Jun 18, 5:50 AM CDTSpecial Marine WarningLIX115 min
Jun 18, 6:49 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Jun 18, 7:20 AM CDTSpecial Weather StatementLIXPlaquemines55 min
Jun 18, 7:41 AM CDTSpecial Marine WarningLIX64 min
Jun 18, 7:55 AM CDTSpecial Marine WarningLIX65 min
Jun 18, 8:15 AM CDTSpecial Weather StatementLIXJefferson, Plaquemines60 min
Jun 18, 8:31 AM CDTSpecial Weather StatementLIXEast Feliciana, Saint Helena44 min
Jun 18, 9:01 AM CDTSpecial Marine WarningLIX59 min
Jun 18, 9:15 AM CDTSpecial Marine WarningLIX45 min
Jun 18, 9:18 AM CDTSpecial Weather StatementLIXPlaquemines57 min
Jun 18, 9:22 AM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, West Baton Rouge53 min
Jun 18, 9:55 AM CDTSpecial Marine WarningLIX50 min
Jun 18, 10:16 AM CDTSpecial Weather StatementLIXJefferson44 min
Jun 18, 10:20 AM CDTSpecial Weather StatementLIXEast Baton Rouge40 min
Jun 18, 11:05 AM CDTSpecial Weather StatementLIXPointe Coupee40 min
Jun 18, 12:01 PM CDTSpecial Weather StatementLIXJefferson, Lafourche59 min
Jun 17, 7:25 PM CDTSevere Thunderstorm WarningLIXHarrison, Jackson35 min
Jun 18, 10:23 AM CDTSpecial Weather StatementLIXWilkinson37 min
Jun 18, 5:49 PM CDTSpecial Weather StatementLIXPearl River56 min

Nearby

Special Marine Warnings in Louisiana, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.